DrugLib.com — Drug Information Portal

Rx drug information, pharmaceutical research, clinical trials, news, and more



Severe serum sickness reaction to oral and intramuscular penicillin.

Author(s): Clark BM, Kotti GH, Shah AD, Conger NG

Affiliation(s): Department of Infectious Diseases, Wilford Hall Medical Center, Lackland Air Force Base, San Antonio, Texas 78236, USA. brychan.clark@lackland.af.mil

Publication date & source: 2006-05, Pharmacotherapy., 26(5):705-8.

Publication type: Case Reports

Serum sickness is a type III hypersensitivity reaction mediated by immune complex deposition with subsequent complement activation, small-vessel vasculitis, and tissue inflammation. Although the overall incidence of serum sickness is declining because of decreased use of heterologous sera and improved vaccinations, rare sporadic cases of serum sickness from nonprotein drugs such as penicillins continue to occur. Drug-induced serum sickness is usually self-limited, with symptoms lasting only 1-2 weeks before resolving. We report an unusual case of a severe and prolonged serum sickness reaction that occurred after exposure to an intramuscular penicillin depot injection (probable relationship by Naranjo score) and discuss how pharmacokinetics may have played a role. Clinicians should be familiar with serum sickness reactions particularly as they relate to long-acting penicillin preparations. Accurate diagnosis in conjunction with cessation of drug exposure and prompt initiation of antiinflammatory treatment with corticosteroids can produce complete recovery

Page last updated: 2007-02-12

-- advertisement -- The American Red Cross
 
Home | About Us | Contact Us | Site usage policy | Privacy policy

All Rights reserved - Copyright DrugLib.com, 2006-2017